Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Nuts on Wellbutrin - help! zeugma

Posted by King Vultan on April 21, 2004, at 13:01:28

In reply to Re: Nuts on Wellbutrin - help! King Vultan, posted by zeugma on April 20, 2004, at 20:52:50

> If you don't want to go to that extreme, you might also want to consider a tricyclic antidepressant such as desipramine, protriptyline (Vivactil), or nortriptyline. I found these also to be very good in the emotional/spirituality department, in stark contrast to the way SSRIs have affected me.
>
> Todd,
>
> Could you expand on this comment, please? This is a fascinating issue to me. I assume you mean that these TCA's don't have the deadening effect on the emotions as SSRI's?
>


Yes, this was my experience; although, as with everything, you can find people who say the opposite. There are a lot of theories as to what effects are associated with the different neurotransmitters, but as Stahl states in "Essential Psychopharmacology" in a diagram on page 165, "The noradrenergic projection from the locus coeruleus to limbic cortex may mediate emotions, as well as energy, fatigue, and psychomotor agitation or psychomotor retardation." My experience with the three tricyclics I tried, which are all selective norepinephrine reuptake inhibitors, as well as my experience so far on my current med, the MAOI Nardil, is yes, these drugs don't cause the emotional deadening/aloofness/loss of spirituality that I've people heard say so often about SSRIs. I actually decided to believe in God about 10 days after starting desipramine, this after a lifetime of being either anti- or nonreligious.

I guess my theory for the problem with SSRIs lies in their very nature: they are so selective for serotonin that norepinephrine transmission gets left behind in the dust and winds up atrophying to some extent (obviously, SSRIs have negative effects on dopamine transmission as well, as evidenced by some of the sexual problems they can cause). Stahl talks about the interrelation between norepinephrine and serotonin extensively, and what I find striking is that norepinephrine naturally boosts serotonin, and there is an intimate relationship between the two that the action of SSRIs is somewhat at odds with, IMO. As he also mentions, they may be a synergistic advantage in working on multiple neurotransmitters rather than just one as SSRIs do.

Todd


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:King Vultan thread:337963
URL: http://www.dr-bob.org/babble/20040417/msgs/338403.html